Steroid use and cataracts

Having recently lost my battle to stay on separate serevent and flixtotide inhalers, I've given in to my consultants advice to change to seretide and flixtotide acculahers. They do seem to be working fine although I am still on a very high dose of flixotide (1000mcs) and 15mgs prednisolone.

Although my symptoms have settled down a lot and I am feeling well at the moment I did notice a sudden deterioration in my vision. On having a sight test yesterday I was told that I have cataracts, although they are not advanced enough to require surgery I did have to fork out a considerable sum for new glasses (second time in nine months).

I'm on various types of medication having had breast cancer a year ago, and noticed that lots of things can cause cataracts.

No one seems as concerned about this as much as I am- and I was just wondering if anyone else had experienced this at what I think is still a relatively young age (I'm 54!).

Although I saw my GP yesterday he didn't make any suggestion about reducing my flixotide although he did seem surprised I was on such a high dose (and have been for at least ten years!).

Equally, although my consultant was keen to get me on the accuhalers he has never mentioned the risk of cataracts and no one else has either.

Am I making a fuss over nothing? My mum had her cataracts done and now has perfect vision although she was 79 when she had the op.

Just be interested to know other people's opinions and experiences please...

1 Reply

  • Hi Loobyloo,

    Hope you dont mind but have copied a reply I did to dragonfly recently... but same question

    I can answer this one after 15 years of optical training!

    It wont be the seretide/flixotide but the pred that will of caused the eye problems, it is a known problem with long term oral steroid usage.

    Oral Steroids, can produce posterior subcapsular cataracts. Steroids work by mimicking the action of the body's own hormones to help control inflammation. These cataracts develop in up to 50% of people who take daily doses of 10mg or more of prednisone over a period of one to two years.

    Cataracts caused by steroids are different to old age cataracts as they are often very dense and can unfortunatly cause a rapid loss of vision. They will not go away even after you stop the medication and may later require surgery to remove them so keep seeing your optician regularily, you might later be refered to an opthalmic surgeon if they get worse, but the procedure is very quick and easy!

    Also, although not as common as the development of cataracts, another side effect of sustained steroid treatment is increased intraocular pressure, which can lead to glaucoma. If you stop taking regular steroids your intraocular pressure will return to normal, but, unfortunately, any damage done by the sustained elevated eye pressure will remain but should not deteriorate any furher unless you start them again.

    Steroid use can also indirectly damage the eye by causing an increase in blood sugar therefore causing diabetes, which can then lead to diabetic retinopathy.

    We always advised anyone that if they have to take regular and long periods of steroids, that they take high doses of antioxidants such as alpha lipoic acid, vitamin C, vitamin E, and lutein to help to try to prevent cataract formation and have REGULAR eye tests at least once a year to detect things early.

    I had to give up my optical career 8 years ago due to my asthma, but back then you could apply for some help for new glasses if Cataracts were diagnosed as this wont be the last change in glasses before they fully develop, cant remember what the scheme was called or even if they still do it with all the NHS cuts but worth asking next time you go?

    Hope that helps?

    Snowy xx

You may also like...